Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Morristown, TN

April 9, 2011Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 9, 2011, 7:13 PM EDT for Unicoi County, Washington County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 7:13 PM EDT (23:13 UTC)
Expired
Apr 9, 2011, 10:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:50 PM EDTFLASH FLOODErwin, TNCHANDLER COVE ROAD WASHED OUT BY A RISING STREAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WGUS54 KMRX 092313
FFWMRX
TNC171-179-100215-
/O.NEW.KMRX.FF.W.0004.110409T2313Z-110410T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE...
  SOUTHEAST WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 1015 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER THE 
WARNED AREA...FROM STRONG THUNDERSTORMS THAT CONTINUE TO REDEVELOP 
OVER THE SAME AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO 
INCHES WILL BE POSSIBLE IN THE WARNED AREA OVER THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...ERWIN 
AND BANNER HILL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3613 8224 3613 8231 3610 8237 3601 8245
      3595 8256 3599 8261 3607 8258 3611 8260
      3626 8234 3626 8230 3618 8222 3615 8222

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 2:32 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 9, 2:32 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT APR 9 2011

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM
WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER
SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST
(SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS
INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY
UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A
STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE
TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER-
LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY
LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND
BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD
HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE
NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD
AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING
HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS
COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE
WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER-
LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN
GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE.
AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN
GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION
EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS
EARLY.  OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM
WEATHER TUESDAY AND WEDNESDAY.  ANOTHER COLD FRONT MOVES IN FOR
THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING
TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY.  THERE REMAINS SOME
DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW
ON DETAILS.  WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY
THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  88  64  80  52 /  10   0   0  80  40
KNOXVILLE AIRPORT, TN    62  87  62  79  51 /  20   0   0  80  50
OAK RIDGE, TN            62  88  62  79  51 /  20   0   0  80  40
TRI CITIES AIRPORT, TN   60  86  60  79  49 /  40   0   0  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 AM EDT SAT APR 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1005 AM EDT (905 AM CDT) SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK
OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING
WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY
THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL
BEING THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Apr 9, 5:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             NEW MARKET              36.10N 83.55W
04/09/2011  E0.25 INCH       JEFFERSON          TN   PUBLIC

            PEA SIZE HAIL REPORTED BY PUBLIC.

&&

SROBERTS
Local storm report, Apr 9, 6:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             SNEEDVILLE              36.54N 83.21W
04/09/2011  E2.00 INCH       HANCOCK            TN   LAW ENFORCEMENT

            TWO INCH HAIL AT SNEEDVILLE AND MULBERRY. SEVERAL TREES
            DOWN AT KYLESFORD. REPORTED BY DISATCH.

&&

SROBERTS
Local storm report, Apr 9, 6:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CHUCKY                  36.21N 82.69W
04/09/2011  E1.75 INCH       GREENE             TN   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED BY SPOTTER.

&&

SROBERTS
Local storm report, Apr 9, 6:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ERWIN                   36.14N 82.41W
04/09/2011  E1.00 INCH       UNICOI             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BY SPOTTER.

&&

SROBERTS
Local storm report, Apr 9, 6:39 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 N SEVIERVILLE         35.98N 83.58W
04/09/2011  E1.00 INCH       SEVIER             TN   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC.

&&

SROBERTS
Local storm report, Apr 9, 6:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             TUSCULUM                36.18N 82.75W
04/09/2011  E1.75 INCH       GREENE             TN   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL...REPORTED BY DISPATCH.

0645 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
04/09/2011                   GREENE             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE...REPORTED BY DISPATCH.

&&

SROBERTS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:59 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington61 min
Apr 9, 3:03 PM EDTSevere Thunderstorm WarningMRXJohnson27 min
Apr 9, 3:41 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins64 min
Apr 9, 4:00 PM EDTTornado WarningMRXHancock, Hawkins45 min
Apr 9, 4:20 PM EDTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington40 min
Apr 9, 4:26 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson49 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningMRXHawkins46 min
Apr 9, 4:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott43 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Apr 9, 5:15 PM EDTTornado WarningMRXGreene, Hawkins, Washington45 min
Apr 9, 5:22 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union38 min
Apr 9, 5:27 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins48 min
Apr 9, 5:42 PM EDTFlash Flood WarningMRXGreene, Hancock, Hawkins, Washington3 hr
Apr 9, 5:58 PM EDTTornado WarningMRXUnicoi, Washington47 min
Apr 9, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Washington29 min
Apr 9, 6:05 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier25 min
Apr 9, 6:28 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier47 min
Apr 9, 6:29 PM EDTSevere Thunderstorm WarningMRXGreene61 min
Apr 9, 6:44 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington46 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.